Texas, 2010

Damaging Wind and High Wind in Texas, March 8, 2010

March 8, 2010 · NWS LUB · 5 events in 4 counties and zones

A vigorous upper air storm system moved eastward over west Texas on the 8th. A band of thunderstorms developed in advance of the approaching storm during the morning hours, and these storms produced a narrow swath of damaging winds near Slaton (Lubbock County) shortly before 08:00 CST.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A vigorous upper air storm system moved eastward over west Texas on the 8th. A band of thunderstorms developed in advance of the approaching storm during the morning hours, and these storms produced a narrow swath of damaging winds near Slaton (Lubbock County) shortly before 08:00 CST.

More widespread severe wind gusts were observed over the South Plains region of west Texas during the late afternoon and evening hours, however, as cold air aloft and steep lapse rates beneath the center of the upper air low aided the development of high-based convective virga showers in the wake of a strong Pacific cold front. Evaporation and downward transfer of high-momentum air from aloft resulted in localized high winds and blowing dust. A man suffered head and neck injuries when a tree in his yard was blown down by the winds in Matador (Motley County) during the early evening hours.

Measured and/or estimated severe wind gusts are listed: 59 mph at Reese Center (Lubbock County) per Texas Tech University West Texas Mesonet, 60 mph at Ropesville (Hockley County) per Texas Tech University West Texas Mesonet meteorologist, 60 mph at Paducah (Cottle County) per Texas Tech University West Texas Mesonet, 61 mph at Lubbock's Preston Smith International Airport (Lubbock County) per Automated Surface Observing System.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 8, 5:39 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 8, 5:39 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
539 AM CST MON MAR 8 2010

.AVIATION...
SURFACE DRYLINE AND COLD FRONT /CURRENTLY IN EASTERN NEW MEXICO/
WILL RACE EAST THIS MORNING AHEAD OF A STRONG UPPER LOW BEFORE
CLEARING CDS BY MIDDAY. LIFR CONDITIONS THAT HAVE DOMINATED LBB
AND CDS OVERNIGHT WILL QUICKLY IMPROVE TO VFR ONCE THESE BOUNDARIES
PUSH THROUGH. UNTIL THAT TIME SOME DENSE FOG AND OCCASIONAL ROUNDS OF
-SHRA ARE LIKELY. CONFIDENCE IS INCREASING THAT BREEZY
SOUTHWESTERLY WINDS BEHIND THE FRONT WILL FLIRT WITH AWW CRITERIA
AT LBB...BUT WILL FOREGO AN ISSUANCE AT THIS TIME AS THE STRONGEST
WINDS LOOK TO UNFOLD AFTER THE 18Z TAF ISSUANCE. SOME BLDU IS
LIKELY WITH THESE WINDS. LASTLY...THE LATER ARRIVAL OF THE
DRYLINE AT CDS MAY RESULT IN A FEW EARLY AFTERNOON TSRA IN THE
VICINITY OF THE TERMINAL...BUT EXPECTED COVERAGE IS NOT SUFFICIENT
TO WARRANT MORE THAN A CB LINE AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 408 AM CST MON MAR 8 2010/

SHORT TERM...
THE MUCH-ANTICIPATED PACIFIC STORM IS FINALLY MAKING ITS EFFECTS
FELT OVER PORTIONS OF THE CWFA EARLY THIS MORNING IN THE FORM OF
SOME TSRA. ALTHOUGH THE UPPER LOW IS STILL 400 MILES TO OUR
WEST...THE MOST ORGANIZED ASCENT IS EXPECTED BEFORE 18Z AS THE
PRIMARY MID-LEVEL TROF AXIS SWINGS EAST ACROSS WEST TX. ONSET OF
HEIGHT FALLS IS ALREADY APPARENT ACROSS OUR SOUTHERN ZONES AT 10Z
IN THE FORM OF ENHANCED RETURNS...AND THIS ACTIVITY IS FORECAST TO
SPREAD NORTHEAST THROUGH THE MORNING WITH CLEARING SKIES
MATERIALIZING SHORTLY THEREAFTER WITH THE ARRIVAL OF A DRY SLOT.
ONLY EXCEPTION TO THIS CLEARING MAY UNFOLD ACROSS THE SOUTHERN
PANHANDLE WHERE A -25C MID-LEVEL COLD POCKET COULD INCITE A FEW
AFTERNOON -SHRA. BOUNDARY LAYER WILL HAVE DRIED OUT MARKEDLY BY
THIS TIME BEHIND THE DRYLINE AND PACIFIC COLD FRONT...SO VIRGA MAY
BE THE END RESULT.

OF GREATER CONCERN IS THE INCREASED THREAT FOR ADVISORY LEVEL
WINDS BEHIND THE DRYLINE AND FRONT AS MULTIPLE POINT SOUNDINGS
REVEAL DEEP MIXING WITHIN AN AMPLIFIED AND WELL-PHASED SWLY FLOW.
NAM AND GFS ARE CONSISTENT IN PROGGING THE STRONGEST KINEMATICS
ACROSS OUR NWRN ZONES UNDERNEATH A 700MB SPEED MAXIMA AND THIS IS
WHERE WE HAVE THE HIGHEST CONFIDENCE IN CRITERIA BEING MET.
CONFIDENCE DIMINISHES SOMEWHAT FARTHER SOUTH ON THE CAPROCK AS
WINDS HERE APPEAR MORE CONDITIONAL...HOWEVER THE 06Z NAM DID
AMPLIFY THE 800-700MB FLOW SUFFICIENTLY THAT UPON COORDINATION
WITH NEIGHBORING OFFICES WE HAVE DECIDED TO BLANKET THE CAPROCK
WITH A WIND ADVISORY UNTIL 01Z. BOUNDARY LAYER DECOUPLING BY
SUNSET WILL PUT A LID ON THESE WINDS. NONETHELESS...AS THE UPPER
LOW BECOMES INCREASINGLY STACKED AND BEGINS SLOWING TO OUR
NORTH...THE FORECAST AREA WILL REMAIN WITHIN A BREEZY WESTERLY
FLOW OVERNIGHT. INHERITED MIN TEMPS MATCH THIS PATTERN QUITE WELL
WITH NO REASON TO DEVIATE MUCH FROM MOS.

LONG TERM...
WIND SPEEDS WILL PICK UP A BIT AGAIN ON TUESDAY AFTERNOON MAINLY
DUE TO AFTERNOON MIXING BUT SHOULD NOT BE ANYWHERE NEAR AS HIGH AS
TODAY AS THE STORM SYSTEM CONTINUES TO MOVE OFF TO THE NORTHEAST.
HOWEVER...WEDNESDAY WILL BE A DIFFERENT STORY. ANOTHER STORM
SYSTEM WILL MOVE OVER THE FORECAST AREA BUT THIS SYSTEM WILL
LIKELY MOVE DIRECTLY OVER THE AREA AS OPPOSED TO NORTH OF US.
WINDS WILL BEGIN TO RAMP UP EARLY IN THE DAY WEDNESDAY AS THE
CLOSED LOW CONTINUES TO DEEPEN AND THE SURFACE PRESSURE GRADIENT
TIGHTENS WITH DEEPENING LOW PRESSURE NORTHEAST OF THE FCST AREA AT
THE SURFACE. WILL LIKELY HAVE TO HOIST ANOTHER WIND ADVISORY FOR
WEDNESDAY AFTERNOON AND WITH A WARM DAY EXPECTED TUESDAY...BLOWING
DUST WILL PROBABLY BE ANOTHER GOOD BET. LOW LEVEL MOISTURE DOES
LOOK TO TRY AND WRAP AROUND THE LOW WHICH MAY BRING PRECIP TO THE
NORTHERN ZONES BUT DEEP WESTERLY FLOW OVER MUCH OF THE AREA SHOULD
KEEP THINGS DRY FOR THE MOST PART.

A COLD FRONT WILL THEN SLIDE SOUTHWARD BEHIND THE DEPARTING STORM
SYSTEM FOR THURSDAY WHICH MIGHT ALSO SPARK A FEW SHOWERS DEPENDING
ON HOW MUCH MOISTURE WILL BE AVAILABLE. AT THE SAME TIME...ALL
MODELS INDICATE A STRONGER S/W SWINGING IN BEHIND THE DEPARTING
WEDNESDAY STORM SYSTEM WHICH MAY PROVIDE ENOUGH BROAD-SCALE LIFT
TO HELP SPARK SHOWERS AS WELL. OPTED TO LEAVE POPS UNCHANGED AND
AT SLIGHT CHANCE FOR THURSDAY BUT WILL NEED TO REEVALUATE THIS AS
WE HEAD THROUGH THE WEEK SINCE THE FLOW PATTERN IS RATHER COMPLEX
AND THERE WILL BE QUITE A FEW DEPENDENCIES ON HOW EACH STORM
SYSTEM CHANGES THE AMOUNTS OF MOISTURE AVAILABLE OVER THE FORECAST
AREA.

FINALLY FOR THE END OF THE FORECAST...RELATIVELY CALM WEATHER WILL
BE IN PLACE AS NORTHWESTERLY FLOW STAYS ENTRENCHED THROUGH THE
UPCOMING WEEKEND. TEMPERATURES WILL BE AT OR JUST BELOW NORMAL AS
NORTHERLY SURFACE FLOW ALSO REMAINS IN PLACE. FINALLY BY SATURDAY
NIGHT WE SEE SOUTHERLY FLOW RETURN WITH A RIDGE MOVING OVER THE
REGION. ONCE AGAIN SEE MAJOR DIFFERENCES BETWEEN THE GFS AND ECMWF
RETURN BY THE VERY END OF THE FORECAST AS THE ECMWF HAS A STRONG
CLOSED LOW OVER THE SWRN CONUS WHILE THE GFS IS CONSIDERABLY
WEAKER WITH THAT STORM SYSTEM.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  34  67  32  58 /  80  10   0  10  20
TULIA         62  37  66  31  59 /  80  10   0  10  20
PLAINVIEW     62  38  67  35  59 /  70  10   0  10  20
LEVELLAND     61  38  69  39  63 /  40   0   0  10  10
LUBBOCK       63  40  68  36  62 /  40   0   0  10  10
DENVER CITY   62  38  69  38  67 /  20   0   0  10  10
BROWNFIELD    63  39  69  38  66 /  30   0   0  10  10
CHILDRESS     68  43  72  41  60 /  50  10   0   0  20
SPUR          69  41  71  40  64 /  50   0   0   0  10
ASPERMONT     72  44  74  43  67 /  50   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 7 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042.

&&

93/14/93
Hazardous weather outlook, Mar 8, 6:00 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST MON MAR 8 2010

TXZ021>044-091200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CST MON MAR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDDAY AS A STRONG
STORM SYSTEM MOVES OVER THE REGION. SMALL HAIL AND GUSTY WINDS MAY
BE POSSIBLE IN THE STRONGER STORMS BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

NON PRECIPITATION

PATCHY DENSE FOG WILL BE POSSIBLE THROUGH THIS MORNING ACROSS THE
ROLLING PLAINS. AS THE STORM SYSTEM MOVES EAST OF THE REGION...
STRONG WESTERLY WINDS WILL DEVELOP ACROSS THE SOUTH PLAINS WHICH
COULD RESULT IN AREAS OF BLOWING DUST AND REDUCED VISIBILITIES. A
WIND ADVISORY IS IN EFFECT UNTIL 7 PM FOR LOCATIONS WEST OF A
SILVERTON TO POST LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDY CONDITIONS COULD DEVELOP AGAIN WEDNESDAY AFTERNOON WHICH
COULD RESULT IN AREAS OF BLOWING DUST. OTHERWISE...HAZARDOUS
WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 23 km away, was scanning. The volume nearest the first event began at 13:49 UTC.

Open the radar archive at this moment

Event by event

4 high wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
March 8, 7:50 AM CST
Where
Lubbock County, 4 mi NNW of Slaton
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
33.483, -101.677

Thunderstorm winds resulted in a narrow swath of damage at a homestead northwest of Slaton. Two storage buildings were blown over and destroyed. In addition, three large trees were uprooted and a fence was damaged. The damaging winds affected an area estimated to be 30 yards by 100 yards in width. Wind speeds were estimated to be between 70 mph and 75 mph.

High Wind, Lubbock

When
March 8, 3:00 PM CST to 3:53 PM CST
Where
Lubbock forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Hockley

When
March 8, 6:14 PM CST
Where
Hockley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Motley

When
March 8, 7:00 PM CST to 7:30 PM CST
Where
Motley forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Cottle

When
March 8, 8:52 PM CST
Where
Cottle forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216909, 216910, 216911, 216913, 216912.